Life-threatening systemic toxicity and airway compromise from a common European adder bite to the tongue.Acta Anaesthesiol Scand. 2009 Nov; 53(10):1361-4.AA
A 24-year-old man was bit on the tongue by a European common adder. Within 15 min following envenomation, he experienced tongue swelling, hypotension and impaired consciousness. Antihistamine, corticosteroid and crystalloids were administered. Within 105 min of envenomation, increasing oral, pharyngeal and facial oedema compromised the airway, leading to respiratory failure, concomitant with circulatory failure related to hypoxaemia and systemic toxic effects. Acute tracheotomy secured the airway, and two doses of antivenom successfully treated the systemic, toxic effects. The reaction was severe due to rapid and suspected high-dose uptake of venom, underlining the need for early advanced symptomatic treatment with airway control and early and eventually repeated dosing of antivenom.